Opioid poisoning 2026-10-31
Toxic effects of opioids, especially respiratory depression; severe poisoning can require artificial respiration and naloxone.
There is no single reliably poisonous dose for each opium preparation. Identify the preparation and exposure, but diagnose and treat poisoning from its effects, especially depressed breathing. Toxicity depends on the actual alkaloid content, route, age, opioid tolerance, coexisting illness and other depressants. A quantity tolerated by one person may produce dangerous respiratory depression in another. In particular, neither a historical ordinary dose nor a published fatal quantity defines a boundary below which every person is safe.[ref]
For the historical numerical part, separate formulation strength from a poisonous threshold. The relevant British formulations are those associated with the British Pharmacopoeia by the General Medical Council (1864), not a later edition or the bracketed American recipes in The Essentials of Materia Medica and Therapeutics by Alfred Baring Garrod (1865). In the following comparisons, a grain is a mass unit and a minim a volume unit; a fluid ounce is 480 minims. These comparisons describe period preparations and are not administration instructions.
These strengths make clear how to compare exposures once their quantities are known. For example, if a preparation contains a mass fraction of dry opium and a mass of it was taken, its nominal raw-drug content is
That equation cannot supply an unknown toxic threshold or account for all differences in absorption.[ref]
Two entries require explicit textual caution. The monograph for Trochisci Opii specifies 72 grains of Extractum Opii divided into 720 lozenges, hence one tenth of a grain of extract per lozenge; its summary table instead says one tenth of a grain of opium. Those are not interchangeable descriptions. Similarly, the Enema Opii recipe specifies 30 minims of opium tincture with two fluid ounces of starch decoction, whereas the summary table describes one grain of opium in two fluid ounces. At the stated tincture strength the recipe contributes about two grains to the mixture, so the discrepancy should not be silently turned into a precise rectal poisonous dose.[ref]
The external preparations also belong to the officinal list: Emplastrum Opii, Linimentum Opii and Unguentum Gallae cum Opio. The plaster contains one part powdered opium to nine parts resin plaster; the liniment mixes equal volumes of opium tincture and soap liniment. The galls ointment is described as approximately one part opium in 14½ parts of ointment. These are not oral medicines. Exposure over damaged skin, contact with mucosa or accidental swallowing cannot be evaluated by assigning a universal number of spoonfuls or applications.[ref]
If preparations derived from the purified alkaloid are included, distinguish them from raw opium: Liquor Morphiae Hydrochloratis contains four grains of morphine hydrochloride per fluid ounce; Suppositoria Morphiae contain a quarter grain each; Trochisci Morphiae and Trochisci Morphiae et Ipecacuanhae contain one thirty-sixth of a grain of the salt per lozenge. A raw-drug fraction is not the same thing as a mass of purified morphine hydrochloride.[ref]
Deep historical narcotism means profound opioid poisoning, with depressed consciousness and dangerously slow or ineffective breathing, often with small pupils. Current priorities are emergency help, an open airway, assisted ventilation and oxygen therapy as required, and prompt naloxone. If there is cardiac arrest, start appropriate cardiopulmonary resuscitation. Repeat naloxone or use an infusion when clinically required, and continue observation because the opioid may outlast the reversal. A transient awakening is not proof of sustained recovery.[ref][ref]
Older attempts to empty the stomach or to rouse an unconscious person must not displace respiratory support. Do not give oral drinks or an emetic to an unconscious person, and do not perform unprotected gastric instrumentation: aspiration can add a second cause of respiratory failure. The concise therapeutic answer is therefore support ventilation and reverse the opioid effect, rather than waiting for a calculated poisonous dose to be exceeded.
Opium poisoning characteristically causes progressive unconsciousness with dangerously depressed breathing; acute poisoning by soluble antimony compounds chiefly causes violent gastrointestinal illness and collapse. Each requires its own differential diagnosis and treatment. The historical discussion below describes an 1866 examination answer; the present medical explanation is distinguished explicitly.
With opium poisoning, early drowsiness progresses to deep coma. Pupillary constriction, slow shallow breathing, snoring or gurgling breathing, a limp body and cyanosis are important findings. Failure to wake the person, together with depressed breathing, is more significant than apparent peaceful sleep. The pupils need not remain small in advanced hypoxia, and a single sign cannot establish the diagnosis.[ref]
An 1866 practitioner would seek to remove unabsorbed opium by a stomach pump or an emetic, try to rouse the patient, and sustain breathing by artificial respiration. The contemporary encyclopedia explicitly states that no antidote was known. For antimony, the same source recommended a decoction of Peruvian bark; such tannin-containing preparations belong to the history of attempts to render the poison insoluble, not to a demonstrated modern antidote regimen.[ref]
In present practice the immediate priorities in severe opioid poisoning are an open airway, adequate pulmonary ventilation and urgent medical support, together with naloxone to reverse the opioid effect. Continued observation is needed because respiratory depression can return after reversal. Pouring liquids into the mouth or inducing vomiting can cause aspiration; efforts to rouse the person must not delay effective breathing support.[ref][ref]
The principal mimics of opium poisoning include alcohol intoxication, a stroke formerly described as “apoplexy”, and other causes of coma, such as hypoglycaemia or uraemia. Establish the sequence of symptoms and exposure, examine breathing and the pupils, and look for focal neurological signs. Odour of alcohol does not exclude a second poison or a stroke. Modern testing of blood glucose and appropriate neurological assessment complement the exposure history; urgent treatment of failed breathing must not await a chemical identification.
For antimony poisoning, the important period exposure is tartar emetic, or antimony potassium tartrate. Acute ingestion may cause nausea, repeated vomiting, abdominal pain, profuse diarrhoea, thirst, weakness and circulatory collapse. Loss of water and electrolytes compounds the toxicity. Present knowledge also recognizes serious cardiac effects; repeated exposure may produce continuing gastrointestinal illness and weakness rather than one dramatic attack. The chemical form matters: these findings should not be generalized to every exposure to metallic antimony.[ref]
The closest clinical confusions are cholera, severe gastroenteritis, and poisoning by other irritants, especially arsenic. Recurrent attacks associated with particular food or medicine, persistence outside an outbreak, and chemical examination of vomit, excreta and suspected preparations help distinguish them. These are clues for investigation, not grounds for declaring a particular person guilty.
Modern management of antimony poisoning stops further exposure, supports breathing and blood circulation, replaces fluid and electrolyte losses, and monitors cardiac arrhythmias and organ function. A specialist determines whether decontamination or chelation is appropriate. The institutional monograph records sparse human evidence for chelation; it does not justify presenting a tannin drink or any chelator as a certain cure. It is a later, explicitly dated toxicological comparison, not the treatment available to the 1866 candidate.[ref]